Viekira Pak is the
United States brand name for a co-packaged combination of drugs used to treat
hepatitis C, manufactured by AbbVie. The product consists of ombitasvir,
paritaprevir, and ritonavir tablets and dasabuvir tablets, and is licensed for
treatment of genotype 1. Technivie
consists of ombitasvir, paritaprevir, and ritonavir tablets, and is only
prescribed for genotype 4 in the United States. In the European Union dasabuvir
is licensed as a separate product called Exviera,
and ombitasvir, paritaprevir, and ritonavir are licensed as a product called Viekirax. In the European Union patients
receive Viekirax and Exviera as separately packaged
medicines for genotype 1 infection.
The US Food and Drug
Administration warning, issued in October 2015, noted that 26 cases of
liver decompensation or liver failure in people taking Viekira Pak or Technivie
had been reported to its Adverse Event Reporting System since the products were
licensed in the United States, in December 2014 and July 2015 respectively. In
ten cases the liver failure resulted in transplantation or death.
The US FDA cannot be certain that the drugs caused liver
injury because in most cases patients already had serious liver disease, but
they say that the timing of liver-related events – and the resolution of
symptoms after stopping medication – suggests a potential cause.
In some cases, liver damage occurred in patients who should
not have been prescribed Viekira Pak
or Technivie, due to the severity of
their underlying liver disease. Both products were already “not recommended”
for people with Child Pugh B cirrhosis (compensated) and contraindicated in Child
Pugh C cirrhosis (decompensated). As a
response to the liver damages, both products are now contraindicated in both
Child Pugh B and C cirrhosis.
The FDA warns that anyone taking either Viekira Pak or Technivie
who experiences some or all of the following symptoms, should contact a doctor:
- Lack of appetite
- Nausea and vomiting
- Jaundice or discolored feces
Doctors are encouraged to monitor for increasing
bilirubin values and for clinical signs and symptoms of hepatic decompensation
such as ascites, hepatic encephalopathy, and variceal hemorrhage. Viekira Pak and Technivie should be discontinued in the presence of decompensated
cirrhosis with or without increased levels of bilirubin and/or transaminase.
Doctors should consider discontinuing Viekira Pak or Technivie if ALT levels remain persistently greater than 10 times
the upper limit of normal (ULN).